Alert archive / Oregon / Wind Advisories in 2018
Wind Advisory 8, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Jan 26, 2018, 5:08 AM PST for Klamath County, Lake County, Oregon; Siskiyou County, California. It took effect at Jan 27, 2018, 12:00 AM PST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jan 26, 2018, 5:08 AM PST (13:08 UTC)
- In effect from
- Jan 27, 2018, 12:00 AM PST
- Expired
- Jan 27, 2018, 5:05 PM PST
- In force
- 17 hr
- Issued by
- NWS Medford, OR
Counties Siskiyou County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 103 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 1.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
665 WWUS76 KMFR 261308 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 508 AM PST Fri Jan 26 2018 ...Strong south and southwest winds expected tonight into Saturday... .A strong frontal system will result in strong and gusty southerly winds tonight into Saturday. CAZ081-270000- /O.NEW.KMFR.WI.Y.0008.180127T0900Z-180127T1800Z/ Central Siskiyou County- Including the city of Weed 508 AM PST Fri Jan 26 2018 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM PST SATURDAY... The National Weather Service in Medford has issued a Wind Advisory...which is in effect from 1 AM to 10 AM PST Saturday. * Winds...South 30 to 35 mph with gusts 45 to 55 mph. * Timing...Late tonight until late Saturday morning. The strongest winds are likely to occur between 1 AM and 7 AM PST early Saturday morning. * Locations include...The Weed Airport area and nearby portions of Interstate 5 and Highway 97. * Impacts...Gusty winds will make steering more difficult. Use caution if traveling through this area, especially if traveling via a high profile vehicle. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ ORZ030-031-270000- /O.NEW.KMFR.WI.Y.0008.180127T0800Z-180128T0000Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 508 AM PST Fri Jan 26 2018 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM PST SATURDAY... The National Weather Service in Medford has issued a Wind Advisory...which is in effect from midnight tonight to 4 PM PST Saturday. * Winds...South to southwest 35 mph with gusts around 55 mph. * Timing...Midnight Saturday through 4 PM PST Saturday afternoon. * Locations include...Portions of Highway 395 between Valley Falls and Alkali Lake, as well as portions of Highway 31 north of Paisley to juts north of Summer Lake. * Impacts...Gusty winds will make steering more difficult. Use caution if traveling through this area, especially if traveling via a high profile vehicle. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ ORZ021-022-270000- /O.NEW.KMFR.HW.A.0005.180127T0300Z-180127T1500Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Bandon and Gold Beach 508 AM PST Fri Jan 26 2018 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY MORNING... The National Weather Service in Medford has issued a High Wind Watch...which is in effect from this evening through Saturday morning. * Winds...South to southwest 35 to 45 mph with gusts 60 to as high as 75 mph. * Timing...7 PM PST this evening to 7 AM PST Saturday morning. * Locations include...Areas along and near the coast including Pistol River, Gold Beach, Highway 101 near Humbug Mountain, Port Orford to Cape Blanco, Bandon to just south of Charleston, and coastal areas west of Reedsport. * Impacts...These winds are likely to be accompanied by moderate to heavy rainfall. Tree branches could be downed and rock fall and slides will be possible in and near steep sections of the highways. Steering will also become more difficult, especially for high profile vehicles. Secure any loose items, as they are likely to be blown about making them potentially hazardous. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ BTL
3 follow-up statements
785 WWUS76 KMFR 262130 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 130 PM PST Fri Jan 26 2018 ...Strong south and southwest winds tonight into Saturday... ORZ021-022-271500- /O.UPG.KMFR.HW.A.0005.180127T0300Z-180127T1500Z/ /O.NEW.KMFR.HW.W.0006.180127T0300Z-180127T1500Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Port Orford and Gold Beach 130 PM PST Fri Jan 26 2018 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST SATURDAY... The National Weather Service in Medford has issued a High Wind Warning...which is in effect from 7 PM this evening to 7 AM PST Saturday. The High Wind Watch is no longer in effect. * Winds...South 35 to 45 mph with gusts to 65 mph. * Timing...7 PM PST this evening to 7 AM PST Saturday morning. * Locations include...Areas along and near the coast including Pistol River, Gold Beach, Highway 101 near Humbug Mountain, Port Orford to Cape Blanco, Bandon to just south of Charleston, and coastal areas west of Reedsport. * Impacts...These winds are likely to be accompanied by moderate to heavy rainfall. Tree branches could be downed and rock fall and slides will be possible in and near steep sections of the highways. Steering will also become more difficult, especially for high profile vehicles. Secure any loose items, as they are likely to be blown about making them potentially hazardous. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. && $$ ORZ030-031-271500- /O.EXT.KMFR.WI.Y.0008.180127T0800Z-180128T0300Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 130 PM PST Fri Jan 26 2018 ...WIND ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM PST SATURDAY... * Winds...South to southwest 35 mph with gusts around 55 mph. * Timing...Midnight Saturday through 7 PM PST Saturday evening. * Locations include...Portions of Highway 395 between Valley Falls and Alkali Lake, as well as portions of Highway 31 north of Paisley to juts north of Summer Lake. * Impacts...Gusty winds will make steering more difficult. Use caution if traveling through this area, especially if traveling via a high profile vehicle. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ081-271500- /O.CON.KMFR.WI.Y.0008.180127T0900Z-180127T1800Z/ Central Siskiyou County- Including the city of Weed 130 PM PST Fri Jan 26 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM PST SATURDAY... * Winds...South 30 to 35 mph with gusts 45 to 55 mph. * Timing...Late tonight until late Saturday morning. The strongest winds will occur between 1 AM and 7 AM PST Saturday morning. * Locations include...The Weed Airport area and nearby portions of Interstate 5 and Highway 97. * Impacts...Gusty winds will make steering more difficult. Use caution if traveling through this area, especially if traveling via a high profile vehicle. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
129 WWUS76 KMFR 271403 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 603 AM PST Sat Jan 27 2018 ...Gusty south winds east of the Cascades today... ORZ021-022-271515- /O.CAN.KMFR.HW.W.0006.000000T0000Z-180127T1500Z/ South Central Oregon Coast-Curry County Coast- 603 AM PST Sat Jan 27 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Medford has cancelled the High Wind Warning. While it will be breezy today, winds are no longer expected to reach warning levels. $$ CAZ081-271515- /O.CAN.KMFR.WI.Y.0008.000000T0000Z-180127T1800Z/ Central Siskiyou County- 603 AM PST Sat Jan 27 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Medford has cancelled the Wind Advisory. While it will be breezy today, winds are no longer expected to reach wind advisory levels. $$ ORZ030-031-280000- /O.CON.KMFR.WI.Y.0008.000000T0000Z-180128T0300Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 603 AM PST Sat Jan 27 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * Winds...South to southwest 35 mph with gusts around 55 mph. * Timing...Now through 7 PM PST this evening. * Locations include...Portions of Highway 395 between Valley Falls and Alkali Lake, as well as portions of Highway 31 north of Paisley to just north of Summer Lake. * Impacts...Gusty winds will make steering more difficult. Use caution if traveling through this area, especially if in a high profile vehicle. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
543 WWUS76 KMFR 280105 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 505 PM PST Sat Jan 27 2018 ORZ030-031-280215- /O.CAN.KMFR.WI.Y.0008.000000T0000Z-180128T0300Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 505 PM PST Sat Jan 27 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Medford has cancelled the Wind Advisory. Periods of gusty winds may continue into this evening, but have mostly diminished and no longer pose an imminent threat. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Jan 25, 8:53 PM PST, 8 hours 15 minutes earlier.
Area forecast discussion, Jan 25, 8:53 PM PST, 8 hours 15 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Medford OR
853 PM PST Thu Jan 25 2018
Corrected to remove mention of the wind advisory. The wind
advisory expired earlier today. Marine discussion also updated.
.DISCUSSION...An update will be made later this evening,
primarily to adjust winter weather headlines. A strong shortwave
is moving through the Cascades right now and will exit our
forecast area this evening. Webcams show it snowing hard at
Diamond Lake right now, but this represents that last significant
batch of showers for tonight. We'll still see scattered showers
through the night, but they will be of the lighter variety and
probable not cause too much more trouble. As a result, the winter
storm products will be allowed to expire later this evening.
We can already see high cloud streaming out ahead of our next
system approaching the coast right now. This system will bring
moderate to heavy precipitation to our area starting Friday
evening and continuing through Saturday. Driven by a 80-110 knot
westerly upper jet, dynamics look extremely favorable for any
north-south oriented mountain ranges (like the Cascades). In
addition, the moisture feed looks impressive, and with
precipitable water amounts of over 1 inch plowing into the coast,
this will be one of those rare westerly oriented atmospheric
rivers. Indeed, the latest guidance has increased precipitation
amounts, particularly in the Cascades and coastal ranges. For
example, model liquid ranges anywhere from 1 to 3 inches around
Crater Lake for this event, which translates into, perhaps, a
couple of feet of snow over the highest elevations.
With cold air already in place, there will be two main concerns
with this system:
1. This looks like a potentially very big snowstorm in the
Cascades. As we drop current advisories and warnings this evening,
we will be issuing a new watch for the Cascades from roughly Mt.
McLoughlin northward. As is often the case on systems oriented
like this, there can also be significant spill over of snow into
northern Klamath County, especially the highway 97 corridor around
Chemult. That area will also be included in the watch. Expect the
new watch by 11 PM.
2. With a chilly airmass in place and precipitation arriving
mostly at night, there is a concern for it to start as snow where
any cold air remains trapped in valleys. This occasionally happens
in the places like the Illinois Valley and the Evans Valley north
of Rogue River. Confidence is not high enough to issue any
headlines for that, but this is something we'll keep a close eye
on. Current guidance suggests cold air gets scoured out quickly,
but models are notorious for scouring out trapped cold air too
quickly. -Wright
&&
.AVIATION...26/00Z TAF CYCLE...A mix of VFR and MVFR conditions
will continue as showers develop and dissipate. Freezing levels
will drop around 1000 feet tonight, bringing snow showers to much
of the area, save for KRBG and the coast. Expect widespread
terrain obscuration and lower flight rules in showers. -MSC
&&
.MARINE...Updated 830 PM PST Thursday 25 Jan 2018...Winds will be
relatively calm through Friday afternoon, but seas will remain
steep at around 12 to 14 feet at 14 seconds. Showers will
continue over the waters through Friday morning before tapering
off in the afternoon. The next front is expected late Friday night
and winds will increase to small craft advisory by Friday
afternoon. Winds will increase further to gales by Friday night.
Current guidance suggests high end gales are likely, but there
could be a brief period of storm force gusts north of Cape Blanco
late Friday night. Seas will also build again, becoming very steep
and hazardous wind driven seas late Friday night. Seas will peak
late Friday night into Saturday morning at around 18 to 19 feet.
Conditions will improve Saturday as winds diminish by the morning,
but seas will remain high and steep through Saturday night. High
pressure builds in Sunday and conditions should be relatively calm
through much of Monday. /BR-y
&&
.PREV DISCUSSION... /Issued 234 PM PST Thu Jan 25 2018/
SHORT TERM...With an upper trough in place, a cold and unstable
air mass is over the region. This is resulting in a showery
pattern across the area. An area of enhanced showers is visible
on satellite moving inland from the coast this afternoon. This
area of light to moderate showers will move across area this
afternoon and early this evening. This will result in numerous
rain and snow showers for areas from the Cascades west and
scattered showers east of the Cascades. Snow levels have risen
with daytime heating to around 2500 to 3000 feet but are expected
to lower in heavier showers to around 2000 feet. Light to
moderate snow in showers is expected into the evening.
Accumulations in western valleys are less likely though due to
warmer temperatures and warmer roadways.
Shower activity will decrease tonight when the upper trough moves
east of the area. Some continued light showers are expected
though tonight and through the day Friday as moist onshore flow
continues and a weak boundary moves into the coast. The areas with
the best chances for light showers tonight and Friday will be
along the coast, coast mountains and into Josephine and Douglas
counties.
Friday night, the next weather system arrives. Models show good
agreement with a strong low approaching the Pacific Northwest
coast Friday evening and bringing a warm front in to the area
Friday night into Saturday morning. As warm advection occurs,
expect snow levels to increasing, rising from near 3000 feet
Friday evening and night to 6000 to 7000 feet late Saturday
morning into Saturday afternoon. The transition to higher snow
levels is expected to occur around mid to late morning Saturday
over the Cascades. The GFS and ECMWF models both support this
timing. However the NAM indicates warm air moving into the area
quicker. So will need to monitor this. Before the warm air
arrives, models agree and show a potential for moderate to heavy
snow Friday night into early Saturday morning over the Southern
Oregon Cascades. West of the Cascades, expect snow levels to rise
in the early morning on Saturday. Moderate to locally heavy rain
is expected along the coast with light to moderate rain over
inland west side valleys. East side locations will be the slowest
to see snow levels rise, with this transition to rain expected to
occur in the late morning and early afternoon.
The other factor with this frontal system Friday night into
Saturday will be the potential for strong gusty winds. A low
level jet moving into the coast Friday night and early Saturday is
expected to result in strong gusty winds, possibly gusting up to
60 mph, at coastal headlands. Other coastal locations may also see
gusty winds in the 40 to 50 mph range. Inland, winds are expected
to increase and may become strong over some mountain and east
side locations. The main concern right now is for strong winds in
the Summer Lake area and over surrounding higher terrain in Lake
county. Models are indicating a 60 to 65 kt jet at 700 mb moving
into eastern locations on Saturday and bringing the potential for
high winds, mainly in the Summer Lake and surrounding area.
As the low moves inland to the north and a high pressure ridge
begins to build into the region from the southwest late Saturday
afternoon into Saturday night, expect precipitation to decrease
and gradually shift northward. This will result in diminishing
chances for rain by Saturday night.
LONG TERM...Sunday through Thursday. A ridge will build in Sunday,
drying out conditions save for a few lingering showers. As is
typical under a ridge during this time of year, expect valley fog
Sunday morning. The forecast gets more complex Monday... another
stream of moisture with subtropical origins will impact the Pacific
Northwest. The focus of precipitation will be in Washington and
northern Oregon. A trailing cold front will sweep through the region
Tuesday bringing a quick shot of precipitation. Wednesday onward,
models lean towards general ridging and dryer than normal weather.
The details differ somewhat between models. The GFS projects a
stronger ridge, driving offshore flow at the surface... while the EC
projects several shortwaves riding over the top of the ridge
bringing a chance of some light precipitation to the area. The GFS
has shown more consistency over the past several runs, and the
majority of ensemble members kept any short waves well north of the
Medford CWA, so leaned towards dry conditions for the extended.
-MSC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 10 PM PST this evening for
ORZ027>030.
Wind Advisory until 10 PM PST this evening for ORZ030-031.
Winter Weather Advisory until 10 PM PST this evening above 1500
feet in the for ORZ024.
Winter Storm Warning until 10 PM PST this evening above 2500
feet in the for ORZ024.
Winter Weather Advisory until 10 PM PST this evening above 2500
feet in the for ORZ023.
Winter Weather Advisory until 10 PM PST this evening above 2000
feet in the for ORZ025-026.
CA...Wind Advisory until 10 PM PST this evening for CAZ085.
Winter Storm Warning until 10 PM PST this evening above 3500
feet in the for CAZ080.
Winter Weather Advisory until 10 PM PST this evening below 4000
feet in the for CAZ082.
Winter Storm Warning until 10 PM PST this evening above 4000
feet in the for CAZ082.
Winter Weather Advisory until 10 PM PST this evening above 2000
feet in the for CAZ080.
Winter Weather Advisory until 10 PM PST this evening for CAZ081.
Winter Weather Advisory until 10 PM PST this evening for CAZ083.
Winter Storm Warning until 10 PM PST this evening for CAZ083.
Pacific Coastal Waters...Small Craft Advisory until 4 PM PST Friday for
PZZ350-356-370-376.
Gale Warning from 4 PM Friday to 4 AM PST Saturday for
PZZ350-356-370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 10:16 PM PST | Winter Storm Watch | MFR | Douglas, Jackson, Josephine, Klamath, Lake | 6 hr |
| Jan 26, 2:24 AM PST | Hazardous Seas Warning | MFR | 44 hr | |
| Jan 26, 2:24 AM PST | Storm Warning | MFR | 29 hr | |
| Jan 26, 4:43 AM PST | Winter Storm Warning | MFR | Douglas, Jackson, Josephine, Klamath, Lake | 28 hr |
| Jan 26, 4:43 AM PST | Winter Weather Advisory | MFR | Jackson, Josephine, Klamath, Lake | 28 hr |
| Jan 26, 5:08 AM PST | High Wind Watch | MFR | Coos, Curry, Douglas | 8 hr |
| Jan 26, 1:30 PM PST | High Wind Warning | MFR | Coos, Curry, Douglas | 17 hr |
| Jan 26, 4:43 AM PST | Winter Storm Watch | MFR | Siskiyou | 10 hr |
Nearby
Wind Advisories in Oregon, 2018Wind Advisories in California, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.